In equine medicine, glucocorticoids are a double-edged sword: These powerful anti-inflammatory drugs can provide vital relief for horses with severe respiratory ailments, allergies and traumatic injuries, but they carry a potentially deadly downside—an increased risk of laminitis, an often crippling condition affecting the hooves.
Now, however, a study from England shows that at least one glucocorticoid—the commonly used drug prednisolone—does not appear to make horses more susceptible to laminitis.
Working at Liphook Equine Hospital in Hampshire, veterinarians reviewed the records of horses admitted to the hospital from January 2001 to November 2014. They identified horses who had been given oral prednisolone as part of treatment and matched each with two “control” horses that had been treated at the clinic at the same time but not given the drug.
The data collected from each horse’s files included age, breed, reason for treatment, dose and duration of prednisolone administration and previous history of laminitis. In addition, the researchers documented whether the horses had been diagnosed with pituitary pars intermedia dysfunction (PPID, also known as Cushing’s syndrome) or showed any signs of equine0 metabolic syndrome (EMS).
Concerns about glucocorticoids and laminitis are not completely unfounded, says Victoria Jordan, MA, VetMB, MRCVS: “There is published evidence that triamcinolone, a more potent steroid, can induce laminitis at repeated or higher than normal doses.”
However, the collected study data told a different story about prednisolone: The administration of the drug at the doses and frequency used in the studied horses did not increase their risk of laminitis. What’s more, among horses with metabolic or endocrine disease---a population already more susceptible to laminitis—prednisolone treatment did not increase laminitis incidence. “Within the prednisolone-treated group, horses with PPID or EMS had a higher incidence of laminitis overall but were not found to have a higher incidence during the period of prednisolone administration specifically,” says Jordan. “Hence, our findings suggest that while PPID and EMS are risk factors for laminitis in their own right, we found no evidence that prednisolone treatment would further increase the risk.”
Jordan cautions that these findings may not apply to other glucocorticoids. “It’s difficult to say if the outcome would be similar,” she says. “Dexamethasone has a longer duration of action and is more commonly used as an injection or for short-term administration, compared to prednisolone, which is frequently prescribed for longer term use. As with prednisolone, the evidence of a link between dexamethasone administration and laminitis is limited to case reports, and we found no more in-depth studies during our literature search. This is definitely an area where further research is required.”
For now, Jordan says she hopes veterinarians feel more comfortable using prednisolone. “[It] is an extremely useful drug in equine medicine, and I would hope that our study would give veterinarians more confidence in their use of it,” she says. “Personally, I would still use the drug with caution in horses with a history of laminitis. I would also consider testing for endocrine diseases in animals showing clinical signs, particularly in at-risk breeds, and particularly if I was considering using the drug for a longer course of treatment. As with any drug of this nature, it would still be recommended to taper to the lowest effective dose and aim for the shortest duration of treatment achievable to minimize the risk of side effects.”
Reference: “Does oral prednisolone treatment increase the incidence of acute laminitis?” Equine Veterinary Journal, January 2017
This article first appeared in the May 2017 issue (#476) of EQUUS magazine
Don't miss out! With the free weekly EQUUS newsletter, you'll get the latest horse health information delivered right to your in basket! If you’re not already receiving the EQUUS newsletter, click here to sign up. It’s *free*!